Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jul 13, 2021, 2:49 PM EDT for Powell County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 2:49 PM EDT (18:49 UTC)
- Expired
- Jul 13, 2021, 3:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Jackson, KY
County Powell County, KY
The radar
The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
078
WWUS83 KJKL 131849
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
249 PM EDT Tue Jul 13 2021
KYZ050-058-059-131915-
Montgomery-Estill-Powell-
249 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POWELL...
SOUTHEASTERN MONTGOMERY AND NORTH CENTRAL ESTILL COUNTIES THROUGH
315 PM EDT...
At 248 PM EDT, a strong thunderstorm was located 7 miles west of
Stanton, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Westbend, Levee, Powell
Valley, Spout Springs, Kimbrell, Cressy, Hargett, Bean, Waltersville,
Palmer, Virden, Vaughns Mill, Hardwick, Iron Mound, Rosslyn and Cat
Creek.
LAT...LON 3791 8375 3790 8376 3788 8373 3775 8399
3782 8408 3785 8406 3783 8404 3784 8400
3787 8403 3787 8402 3790 8399 3792 8399
3793 8397 3795 8398 3801 8393
TIME...MOT...LOC 1848Z 236DEG 23KT 3783 8399
$$
RAYWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 13, 12:23 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 13, 12:23 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED National Weather Service Jackson KY 1223 PM EDT Tue Jul 13 2021 .UPDATE... Issued at 1222 PM EDT TUE JUL 13 2021 Extensive cloud cover has limited diurnal rise in temps. Consequently took afternoon highs down slightly for the mid-day update. Was tempted to shave a bit more off, but regional satellite does show a better sunlight breaking through upstream to our west, despite the increases in convective coverage. Breaks in the cloud cover could be the result of some localized subsidence outside areas of convection. There is a tendency for a bit more organized line segments and clusters today. MLCAPES are struggling across eastern Kentucky (500-1000 J/kg) with better instability to our west. However, there is a hint of some shear, marginal but none the less present. SPC mesoanalysis page indicates boundary layer (0-1 km) shear is approaching 15 kts and effective shear is 20-25 kts over portions of the region... especially just to our west. This would help explain the slightly better organization to convection today, and by extention the potential of a few strong wind gusts with the more vigorous convection. Freshened up the zones to remove morning wording. Otherwise, no other changes at this time. UPDATE Issued at 1013 AM EDT TUE JUL 13 2021 Forecast is on track this morning. Only made a few tweaks to bring hourly grids in line with latest obs. Also removed morning fog out of the zones. No other changes at this time. Updated zones and grids have already been issued. UPDATE Issued at 710 AM EDT TUE JUL 13 2021 Only minor updates to the forecast, mainly to T/Td/Sky to reflect the latest obs. Updates have been sent to NDFD and the web servers. && .SHORT TERM...(Today through Wednesday) Issued at 315 AM EDT TUE JUL 13 2021 Latest analysis shows a nearly stacked low to our west, with a frontal boundary stretching from the Mid west down to the deep south, and a warm front stretching east to Lake Erie. High pressure remains off the east coast. The low and warm front will move N/NE today while the front to our west will wash out. The upper level trough to our west will also start to lift N/NE today and eventually progress up to New England through the day on Wednesday. Locally, the area remains under warm and moist southerly flow. Dew points are in the mid to upper 60s, and PWAT values are around 1.75". There are some scattered light rain showers over the far west early this morning but the rest of the area is dry. Patchy river valley fog will develop early this morning and should dissipate by around 13Z. Widely scattered showers/storm will develop late this morning and then coverage will increase this afternoon into early evening before dissipating again this evening. Despite decent CAPE values of 1500- 2000 J/kg this afternoon, forecast soundings show little shear and also show some mid level dry air starting to move in, so expect most storms to be fairly shallow in nature. SPC removed the marginal risk out of the far east of the area for today, and that seems reasonable. Still wouldn't rule out an isolated strong storm, and certainly heavy rain will still be a concern in some of the stronger cells. WPC has a marginal risk for excessive rain over the entire area. High temps this afternoon will be in the low to mid 80s. Some patchy river valley fog will form in the usual areas overnight. Low temps Wednesday morning in the mid to upper 60s. Despite the trough lifting up to New England on Wednesday, there will still be enough residual instability during the day to touch off some additional showers/storms. Forecast soundings show PWAT values dropping down to around 1.5" as more mid level dry air moves in. Scattered convection is again expected to be fairly shallow with little to no severe threat. Afternoon high temps will be in the low to mid 80s. Convection wanes after sunset and skies will clear out overnight. Overnight low temps in the mid to upper 60s, although some lower 60s expected in the sheltered valleys. .LONG TERM...(Wednesday night through Monday) Issued at 352 AM EDT TUE JUL 13 2021 A mainly stagnant long wave pattern will rule across the CONUS through the period. While the models are in good overall agreement with this idea, details on smaller scale features become a bit murkier by this weekend and into early next week. As such, have followed fairly close to a blend of the guidance, while accounting for the more typical wet convective bias, as forcing becomes a bit weaker. Ridging will start out near the Eastern Seaboard, with another ridge centered across Southern California. In between these two features, a positively tilted trough will be aligned from the Upper Midwest down through the central Rockies. Through Thursday night, the ridge in the East will expand towards the southeastern CONUS, keeping convective coverage much more limited across the Ohio and Tennessee valleys than seen in recent days. The trough will then gradually shift east into the weekend, as ridging reasserts itself across the Desert Southwest and then expands north into the Central Great Basin. By early next week, broad troughing will reside east of the Mississippi River, while ridging dominates across western half of the CONUS. A brief and welcomed reprieve from the storms will be on tap for eastern Kentucky on Thursday, as ridging to our southeast should keep a lid on most convection, besides some isolated cells. The approaching trough and surface front to our north and west will then usher in higher humidity once again, with showers and storms generally increasing in areal coverage through early this weekend. The associated cold front will move in from the north on Sunday, before exiting on Monday, allowing for decreasing PoPs once again. Temperatures will average near to slightly above normal through the period, with readings peaking on Thursday and Friday, with highs in the upper 80s expected. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) ISSUED AT 715 AM EDT TUE JUL 13 2021 MVFR ceilings are hanging around this morning across the western half of the forecast area. Ceilings are expected to improve to VFR by late this morning. Scattered showers and thunderstorms are expected today, especially in the afternoon and early evening hours, which may result in brief flight restrictions. Patchy river valley fog will develop early Wednesday morning but at this point is not expected to impact the terminals. Winds will be S/SW today 5-10 kts diminishing to 5 kts or less overnight. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...RAY SHORT TERM...CMF LONG TERM...GEOGERIAN AVIATION...CMF
Hazardous weather outlook, Jul 13, 3:23 AM EDT, 11 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 323 AM EDT Tue Jul 13 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141030- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 323 AM EDT Tue Jul 13 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. There is a chance for thunderstorms today and tonight with localized heavy rain possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible through the period, mainly during the afternoon and early evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotters activation is not anticipated. CMF/GEOGERIAN
In the hours before
Local storm report, Jul 13, 10:25 AM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1025 AM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 1 WSW MALONEY 37.58N 83.69W
07/11/2021 LEE KY DEPT OF HIGHWAYS
COUNTY GARAGE REPORTED FLASH FLOODING ISSUES
ALONG BLAINES BRANCH JUST OFF OF HIGHWAY 52
PAST THE INTERSECTION WITH ROBINSON HOLLOW
ROAD. STATED ROUGHLY 2 FEET OF WATER OVER
THE ROAD AND SOME OF THE BLACK TOP WAS TAKEN
OUT. THE ROAD WAS CLOSED. A VIDEO WAS ALSO
SHARED BY THE LEE COUNTY EMERGENCY
MANAGEMENT FACEBOOK PAGE OF A CULVERT BEING
WASHED AWAY.
&&
HASSpecial weather statement, Jul 13, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
249 PM EDT Tue Jul 13 2021
KYZ050-058-059-131915-
Montgomery-Estill-Powell-
249 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POWELL...
SOUTHEASTERN MONTGOMERY AND NORTH CENTRAL ESTILL COUNTIES THROUGH
315 PM EDT...
At 248 PM EDT, a strong thunderstorm was located 7 miles west of
Stanton, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Westbend, Levee, Powell
Valley, Spout Springs, Kimbrell, Cressy, Hargett, Bean, Waltersville,
Palmer, Virden, Vaughns Mill, Hardwick, Iron Mound, Rosslyn and Cat
Creek.
LAT...LON 3791 8375 3790 8376 3788 8373 3775 8399
3782 8408 3785 8406 3783 8404 3784 8400
3787 8403 3787 8402 3790 8399 3792 8399
3793 8397 3795 8398 3801 8393
TIME...MOT...LOC 1848Z 236DEG 23KT 3783 8399
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:44 PM EDT | Special Weather Statement | JKL | Montgomery, Powell | 31 min |
| Jul 13, 2:40 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery, Rowan | 3 hr |
| Jul 13, 3:07 PM EDT | Special Weather Statement | JKL | Menifee | 23 min |
| Jul 13, 4:28 PM EDT | Special Weather Statement | JKL | Johnson | 32 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.